Texas, 2011

Damaging Wind in Texas, July 22, 2011

July 22, 2011 · NWS LCH · 1 event in 1 county or zone

An isolated severe thunderstorm produced wind damage in Jasper County near Buna.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$20,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LCH wrote it up.

An isolated severe thunderstorm produced wind damage in Jasper County near Buna.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lake Charles, LA wrote its last area forecast discussion before the first event at Jul 22, 11:28 AM CST, 2 hours 42 minutes earlier.

Area forecast discussion, Jul 22, 11:28 AM CST, 2 hours 42 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LAKE CHARLES LA
1228 PM CDT FRI JUL 22 2011

.AVIATION UPDATE...REGARDING 18Z TAF ISSUANCE. A TROF OF LOW
PRESSURE ALOFT SITUATED ACROSS THE FORECAST AREA WILL AID IN THE
DEVELOPMENT OF SCATTERED SHOWERS AND A FEW THUNDERSTORMS THIS
AFTERNOON. MVFR VSBY AND CEILINGS WILL ACCOMPANY
CONVECTION...OTHERWISE ANTICIPATING VFR.

&&

MARCOTTE

&&

.PREV DISCUSSION... /ISSUED 957 AM CDT FRI JUL 22 2011/

UPDATE...
VERY MOIST AIR REMAINS OVER THE FORECAST AREA WITH THE UPPER AIR
SOUNDING FROM KLCH AT 22/12Z SHOWING PWAT AT 2.3 INCHES. WATER
VAPOR IMAGERY SHOWS VORT MAX MOVING WEST INTO THE FORECAST AREA
AROUND THE UPPER LEVEL RIDGE. THIS VORT MAX SHOULD HELP COMBINE
WITH DAYTIME HEATING AND THE MOIST UNSTABLE ENVIRONMENT FOR
SCATTERED SHOWERS AND THUNDERSTORMS. FORECAST SEEMS TO HAVE THIS
HANDLED AND NO UPDATE PLANNED AT THIS TIME.

RUA

PREV DISCUSSION... /ISSUED 632 AM CDT FRI JUL 22 2011/

DISCUSSION...
12Z TAFS

AVIATION...
A WETTER THAN TYPICAL DAY IN STORE AS AN UPPER LEVEL WAVE PUSHES
ACROSS THE AREA. SHOWERS AND THUNDERSTORMS HAVE ALREADY BEEN
DEVELOPING NEAR THE COAST AND OFFSHORE THIS MORNING AND COVERAGE
IS EXPECTED TO INCREASE BY LATE MORNING AND INTO THE AFTERNOON.
WILL KEEP TSRA AT ALL SITES FROM 17Z THROUGH 02Z SATURDAY.
ACTIVITY SHOULD BEGIN TO DECLINE BY LATE EVENING AS THE WAVE
WASHES OUT AS WELL AS THE LOSS OF DAYTIME HEATING.

66

PREV DISCUSSION... /ISSUED 345 AM CDT FRI JUL 22 2011/

SYNOPSIS...
WATER VAPOR IMAGERY AND UPPER AIR ANALYSIS INDICATES PERSISTENT
RIDGE CONTINUES TO BE LOCATED OVER THE MID WEST. SUBTLE
VORTICIES/WAVES ARE NOTED ROTATING WESTWARD AROUND THE RIDGE AND
ONE SUCH FEATURE IS LOCATED OVER SOUTHEAST LOUISIANA AND SOUTHERN
MISSISSIPPI THIS MORNING. PRECIPITABLE WATER VALUES HAVE INCREASED
FROM 24 HOURS AGO AND VALUES IN EXCESS OF 2 INCHES ARE LOCATED
OVER MUCH OF CENTRAL AND EASTERN LOUISIANA-WESTERN MISSISSIPPI AND
THE NORTHERN GULF THESE VALUES ARE 110 TO 120 PERCENT OF NORMAL.

DISCUSSION...
GUIDANCE CONTINUES TO INDICATE THE APPROACH OF A WAVE FEATURE
MOVING WEST AROUND THE UPPER RIDGE TODAY. WITH HIGH PRECIPITABLE
WATER VALUES AND WITH YESTERDAYS RAINFALL COVERAGE FEEL
COMFORTABLE WITH GOING CLOSER TO MET POPS FOR TODAY AND SATURDAY
AS THIS FEATURE PASSES. THUS POPS WERE RAISED A BIT. IN ADDITION
HIGH TEMPERATURES WERE LOWERED WITH CLOUDS AND RAINFALL TODAY AND
TOMORROW.

TEMPERATURES IN THE SHORT TERM WERE GENERALLY A BLEND OF THE SREF
AND MOS WHICH SEEMED TO CAPTURE THE ABOVE MENTIONED SITUATION
WELL.

MODELS SCENARIOS ARE NOT AS CLEAR BEYOND DAY TWO AS THE DIFFERENT
MODELS BEGIN TO GIVE VARYING SOLUTIONS. STILL NO MATTER WHAT MODEL
ONE CHOOSES...DOES APPEAR THAT RAIN CHANCES DIMINISHING TO BELOW
CLIMO AND TEMPERATURES INCREASING ONCE AGAIN TOWARDS THE MIDDLE OF
NEXT WEEK IS A GOOD ROUTE TO TAKE. ANOTHER TROPICAL WAVE FEATURE
IS DEPICTED TOWARDS THE END OF NEXT WEEK WITH INCREASING RAIN
CHANCES ONCE AGAIN AND SOMEWHAT COOLER TEMPERATURES.

BRAZZELL

MARINE...
WINDS IN THE NORTHWEST GULF HAVE INCREASED A BIT ALONG THE WESTERN
EDGE OF THE SURFACE RIDGE AND THIS WINDS ARE FORECAST TO CONTINUE FOR
THE NEXT FEW DAYS WITH SEAS LESS THAN 4 FEET EXPECTED. GOOD CHANCE
FOR SHOWERS AND THUNDERSTORM THE NEXT FEW DAYS...ESPECIALLY DURING
THE LATE NIGHT AND MORNING HOURS.

&&

.PRELIMINARY POINT TEMPS/POPS...
KLCH  90  78  90  78  92 /  50  30  50  20  30
KBPT  93  79  93  77  94 /  40  30  40  10  20
KAEX  92  76  92  76  95 /  60  50  60  30  40
KLFT  89  78  89  77  92 /  60  50  60  30  40

&&

.LCH WATCHES/WARNINGS/ADVISORIES...
LA...NONE.
TX...NONE.
GM...NONE.
&&
Hazardous weather outlook, Jul 22, 3:16 AM CST, 10 hours 54 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LAKE CHARLES LA
416 AM CDT FRI JUL 22 2011

LAZ027>033-041>045-051>055-TXZ180>182-201-215-216-230930-
VERNON-RAPIDES-AVOYELLES-BEAUREGARD-ALLEN-EVANGELINE-ST. LANDRY-
CALCASIEU-JEFFERSON DAVIS-ACADIA-LAFAYETTE-UPPER ST. MARTIN-
CAMERON-VERMILION-IBERIA-ST. MARY-LOWER ST. MARTIN-TYLER-JASPER-
NEWTON-HARDIN-JEFFERSON-ORANGE-
416 AM CDT FRI JUL 22 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
LOUISIANA...SOUTH CENTRAL LOUISIANA...SOUTHWEST LOUISIANA...WEST
CENTRAL LOUISIANA AND SOUTHEAST TEXAS.

.DAY ONE...TODAY AND TONIGHT

SHOWERS AND THUNDERSTORMS WILL CONTINUE TO DEVELOP THROUGH THE
DAY. THESE STORMS MAY PRODUCE BRIEF HEAVY RAINFALL AND FREQUENT
LIGHTNING BUT NO SEVERE WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY
ISOLATED TO NUMEROUS SHOWERS AND THUNDERSTORMS WILL BE POSSIBLE
EACH AFTERNOON WITH RAIN CHANCES DIMINISHING TOWARDS THE BEGINNING
OF NEXT WEEK. ANY OF THESE STORMS HAVE THE POTENTIAL TO PRODUCE
BRIEF HEAVY RAINFALL AND FREQUENT LIGHTNING BUT NO SEVERE WEATHER
IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

GMZ430-432-435-450-452-455-470-472-475-230930-
SABINE LAKE-CALCASIEU LAKE-VERMILION BAY-
COASTAL WATERS FROM CAMERON, LA TO HIGH ISLAND, TX OUT 20 NM-
COASTAL WATERS FROM INTRACOASTAL CITY TO CAMERON, LA OUT 20 NM-
COASTAL WATERS FROM LOWER ATCHAFALAYA RIVER TO INTRACOASTAL CITY,
LA OUT 20 NM-
WATERS FROM CAMERON, LA TO HIGH ISLAND, TX EXTENDING FROM 20 NM
TO 60 NM-
WATERS FROM INTRACOASTAL CITY, LA TO CAMERON, LA EXTENDING FROM
20 NM TO 60 NM-
WATERS FROM LOWER ATCHAFALAYA RIVER TO INTRACOASTAL CITY, LA
EXTENDING FROM 20 NM TO 60 NM-
416 AM CDT FRI JUL 22 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE NORTHWEST
GULF OF MEXICO.

.DAY ONE...TODAY AND TONIGHT

SHOWERS AND THUNDERSTORMS WILL BE POSSIBLE ACROSS THE NORTHERN
GULF...MAINLY THIS MORNING AND AGAIN LATE TONIGHT. THESE
THUNDERSTORMS WILL BE CAPABLE OF VERY HEAVY RAINS REDUCING
VISIBILITIES TO LESS THAN 3 MILES AT TIMES ALONG WITH GUSTY WINDS
THAT COULD CAUSE LOCALLY INCREASED SEAS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

The radar

The Lake Charles radar (KLCH), 88 km away, was scanning. The volume nearest the first event began at 20:09 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Jasper

When
July 22, 2:10 PM CST
Where
Jasper County, 5.68 mi NNW of Buna
Measured
50 kt (58 mph) estimated gust
Property damage
$20,000
Reported by
Public
Coordinates
30.500, -94.020

A porch roof was blown off a mobile home and a pine tree was down on a power line.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2011Every state in 2011This day in weather historyWarnings in Texas, July 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 336642.